Alert archive / Ohio / Low Water Advisories in 2021

Low Water Advisory 11, NWS Cleveland, OH

December 22, 2021

NWS Cleveland, OH issued this low water advisory at Dec 22, 2021, 3:43 AM EST. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Dec 22, 2021, 3:43 AM EST (08:43 UTC)
Expired
Dec 22, 2021, 9:32 AM EST
In force
6 hr
Issued by
NWS Cleveland, OH

The text

As transmitted.

354 
WHUS71 KCLE 220843
MWWCLE

URGENT - MARINE WEATHER MESSAGE
National Weather Service Cleveland OH
343 AM EST Wed Dec 22 2021

LEZ142>144-221645-
/O.NEW.KCLE.LO.Y.0011.211222T0843Z-211222T1500Z/
/O.CON.KCLE.SC.Y.0079.000000T0000Z-211222T2100Z/
Maumee Bay to Reno Beach OH-Reno Beach to The Islands OH-
The Islands to Vermilion OH-
343 AM EST Wed Dec 22 2021

...LOW WATER ADVISORY IN EFFECT UNTIL 10 AM EST THIS MORNING...
...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 PM EST THIS
AFTERNOON...

* WHAT...For the Low Water Advisory, abnormally low water levels.
  For the Small Craft Advisory, west winds 15 to 25 knots and
  waves 2 to 4 feet.

* WHERE...The nearshore waters of Lake Erie from Maumee Bay to 
  Vermilion OH.

* WHEN...For the Low Water Advisory, until 10 AM EST this 
  morning. For the Small Craft Advisory, until 4 PM EST this 
  afternoon.

* IMPACTS...Conditions will be hazardous to small craft. Below 
  normal water levels will result in hazardous navigating 
  conditions.

* ADDITIONAL DETAILS...West winds have caused water levels to fall
  to near the critical mark for safe navigation which is currently
  17 inches above low water datum. As of 340 AM, the water level
  at Toledo is 18.5 inches above low water datum and is forecast
  to continue to fall into the morning hours. Winds will diminish
  and shift to northwesterly near 10 AM today, allowing for waters
  to rise above the critical mark. 


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

Mariners should navigate shallow waters with extreme caution due
to below normal water levels.

&&

$$

LEZ162>164-221500-
/O.NEW.KCLE.LO.Y.0011.211222T0843Z-211222T1500Z/
Detroit River Lt. to Maumee Bay OH to Reno Beach OH beyond 5NM
offshoreline to US-Canadian border-
Reno Beach to The Islands OH beyond 5NM off shoreline to US-
Canadian border-
The Islands to Vermilion OH beyond 5 nm off shoreline to US-
Canadian border-
343 AM EST Wed Dec 22 2021

...LOW WATER ADVISORY IN EFFECT UNTIL 10 AM EST THIS MORNING...

* WHAT...Abnormally low water levels.

* WHERE...The open waters of Lake Erie from Maumee Bay to 
  Vermilion OH.

* WHEN...Until 10 AM EST this morning.

* IMPACTS...Below normal water levels will result in hazardous 
  navigating conditions.

* ADDITIONAL DETAILS...West winds have caused water levels to fall
  to near the critical mark for safe navigation which is currently
  17 inches above low water datum. As of 340 AM, the water level
  at Toledo is 18.5 inches above low water datum and is forecast
  to continue to fall into the morning hours. Winds will diminish
  and shift to northwesterly near 10 AM today, allowing for waters
  to rise above the critical mark. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should navigate shallow waters with extreme caution due
to below normal water levels.

&&

$$

LEZ145-146-221645-
/O.CON.KCLE.SC.Y.0079.000000T0000Z-211223T0300Z/
Vermilion to Avon Point OH-Avon Point to Willowick OH-
343 AM EST Wed Dec 22 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 PM EST THIS
EVENING...

* WHAT...West winds 15 to 25 knots with gusts up to 35 knots and 
  waves 4 to 7 feet.

* WHERE...The nearshore waters of Lake Erie from Vermilion to 
  Willowick OH.

* WHEN...Until 10 PM EST this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LEZ147>149-221645-
/O.CON.KCLE.SC.Y.0079.000000T0000Z-211223T0600Z/
Willowick to Geneva-on-the Lake OH-Geneva-on-the-
Lake to Conneaut OH-Conneaut OH to Ripley NY-
343 AM EST Wed Dec 22 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 1 AM EST
THURSDAY...

* WHAT...West winds 15 to 25 knots with gusts up to 35 knots and 
  waves 5 to 8 feet.

* WHERE...The nearshore waters of Lake Erie from Willowick OH to 
  Ripley NY.

* WHEN...Until 1 AM EST Thursday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

For more information from the National Weather Service visit
http://www.weather.gov/cle
1 follow-up statement
439 
WHUS71 KCLE 221432
MWWCLE

URGENT - MARINE WEATHER MESSAGE
National Weather Service Cleveland OH
932 AM EST Wed Dec 22 2021

LEZ142>144-222100-
/O.CAN.KCLE.LO.Y.0011.000000T0000Z-211222T1500Z/
/O.CON.KCLE.SC.Y.0079.000000T0000Z-211222T2100Z/
Maumee Bay to Reno Beach OH-Reno Beach to The Islands OH-
The Islands to Vermilion OH-
932 AM EST Wed Dec 22 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 PM EST THIS
AFTERNOON...
...LOW WATER ADVISORY IS CANCELLED...

* WHAT...West winds 15 to 25 knots and waves 2 to 4 feet.

* WHERE...The nearshore waters of Lake Erie from Maumee Bay to 
  Vermilion OH.

* WHEN...Until 4 PM EST this afternoon.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LEZ162>164-221545-
/O.CAN.KCLE.LO.Y.0011.000000T0000Z-211222T1500Z/
Detroit River Lt. to Maumee Bay OH to Reno Beach OH beyond 5NM
offshoreline to US-Canadian border-
Reno Beach to The Islands OH beyond 5NM off shoreline to US-
Canadian border-
The Islands to Vermilion OH beyond 5 nm off shoreline to US-
Canadian border-
932 AM EST Wed Dec 22 2021

...LOW WATER ADVISORY IS CANCELLED...

Water levels have returned to safe levels for shipping. 

$$

LEZ145-146-222245-
/O.CON.KCLE.SC.Y.0079.000000T0000Z-211223T0300Z/
Vermilion to Avon Point OH-Avon Point to Willowick OH-
932 AM EST Wed Dec 22 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 PM EST THIS
EVENING...

* WHAT...West winds 15 to 25 knots and waves 4 to 7 feet.

* WHERE...The nearshore waters of Lake Erie from Vermilion to 
  Willowick OH.

* WHEN...Until 10 PM EST this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LEZ147>149-222245-
/O.CON.KCLE.SC.Y.0079.000000T0000Z-211223T0600Z/
Willowick to Geneva-on-the Lake OH-Geneva-on-the-
Lake to Conneaut OH-Conneaut OH to Ripley NY-
932 AM EST Wed Dec 22 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 1 AM EST
THURSDAY...

* WHAT...West winds 15 to 25 knots with gusts up to 35 knots and 
  waves 5 to 8 feet.

* WHERE...The nearshore waters of Lake Erie from Willowick OH to 
  Ripley NY.

* WHEN...Until 1 AM EST Thursday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

For more information from the National Weather Service visit
http://www.weather.gov/cle

What forecasters said that day

The local office's own words before this low water advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this low water advisory went out at Dec 22, 3:14 AM EST, 29 minutes earlier.

Area forecast discussion, Dec 22, 3:14 AM EST, 29 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
314 AM EST Wed Dec 22 2021

.SYNOPSIS...
High pressure builds in later today and tonight. The next fast
approaching area of low pressure will pull a warm front through
the region late Thursday into Friday. Another cold front will
sweep through the area late on Saturday.

&&

.NEAR TERM /THROUGH THURSDAY/...
The main weather story today will be the much colder weather
with a few scattered flurries or lake effect snow showers
around, mainly this morning. A strong cold front is currently
moving through the area this morning. As of 3 am, the front was
just pushing through the Cleveland metro area. Ahead of the
front, winds are southwesterly. Behind the front, winds shift
more westerly to west-northwesterly. Wind gusts will easy
approach 25 to 30 mph this morning before relaxing later in the
day. We have already touched out 24 hour daily high temperature
overnight. Temperatures will have a slow or steady fall this
morning with maybe a slight rebound into the lower 30s later
this afternoon.

As the colder air moves through the morning hours, we may see
some scattered flurries areawide this morning. 850 mb
temperatures will fall to around -12C to -14C later this
morning and stay there for the afternoon. Looking at forecast
soundings of the lower atmosphere, we don't have the best setup
for lake effect with this weather event. In fact, we have some
limiting factors like dry air above 5000 feet and shallow
moisture. But we do expect some scattered lake effect snow
showers to develop after 10z this morning. The latest high res
model guidance is not overly excited about the potential but do
show a few streamers try to develop by mid to late morning over
for our Snowbelt areas. We will carry scattered snow showers in
the forecast this morning mainly for our Snowbelt region with a
gradual decrease in chances through the afternoon and ending by
this evening. A light dusting to 1 inch may be possible for the
Snowbelt of NE OH. 1 to localized 2 inches may be possible for
our NW PA Snowbelt areas.

High pressure builds in tonight and decreases the low level wind
flow as well. It will be cold with low temps in the upper teens
to lower 20s. Another fast moving low pressure system will be
tracking across the Upper Great Lakes region on Thursday. We
will see a warm front push northward across the region late in
the day with southerly winds returning as well. We may see some
light precip try to develop along or near that advancing warm
front late in the afternoon or evening.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
A few lingering showers in far NE OH and NW PA will persist into
Thursday night as an upper level shortwave trough moves east of the
area. With temperatures expected to linger near freezing overnight,
a rain/snow mix is likely, with higher elevations receiving mostly
snow.

On Friday and Saturday, the area will be impact my multiple low
pressures accompanied by shortwave troughs. Southerly winds on
Friday will allow for increase WAA and moisture over the area,
allowing high temperatures to climb into the upper 40s to low 50s
across the area. With support aloft, widespread showers are expected
to persist through Saturday, gradually tapering west to east
Saturday evening into the overnight hours. With the warm
temperatures persisting overnight on Friday, all precipitation is
expected to remain rain through Saturday. As the lows depart to the
east, CAA across the area will allow for any lingering showers to
transition to snow Saturday night with little to no accumulation
expected. Unfortunately it looks like the area will not be seeing a
white Christmas this year.

High temperatures on Friday and Saturday will remain above average
int the upper 40s to low 50s. Overnight lows will be in the mid 30s,
with the exception of Friday night when lows may only drop into the
low 40s.

&&

.LONG TERM /SUNDAY THROUGH TUESDAY/...
There continues to be ample uncertainty about the long term period
as models are not consistent in handling the development of
additional low pressures and the potential timing to impact the
area. In general, the only thing models agree on is that the area
will remain in an active weather pattern, with multiple lows
potentially moving across the area. For now this update, have opted
to broadbrush chance PoPs across the area with slightly above
average temperatures, similar to the recent trend across the
area.

&&

.AVIATION /06Z Wednesday THROUGH Sunday/...
A strong cold front is currently moving through the area. Gusty
west to west-northwest winds up to 25 or 30 knots will be one
of the concerns for aviation for the rest of the overnight into
the morning hours. The other concern will be MVFR ceilings and
lake effect snow showers developing through the morning hours
for the TAF sites near the Snowbelt like CLE, YNG, and ERI. We
will see ceilings at lower end VFR to MVFR or 2500 to 3500 feet
for most of this TAF period with VFR towards the latter half of
the time frame. Lake effect clouds and scattered snow showers
may impact CLE, YNG, and ERI with visibility drops to 3sm to
5sm at times and MVFR ceilings. The best chance for MVFR impacts
will be this morning and gradually tapering off by midday or
afternoon. Gusty W or WNW winds up to 25 or 30 knots will be
likely closer to the lakeshore areas. The gusty winds will relax
late this afternoon and evening but remain from the west around
5 to 10 knots this evening.

Outlook...Non-VFR possible Thursday as an upper level
disturbance moves southeast across the area. A better chance for
non-VFR is expected for late Friday afternoon in response to a
warm front lifting northeast across the area. This will continue
through Saturday. Another chance for non-VFR expected Sunday
afternoon.

&&

.MARINE...
Through the morning hours, a cold front will continue to push east
across Lake Erie as the low pressure continues to move northeast
into Quebec. Northwest winds of 15-25 knots will persist for all
basin through this afternoon, before gradually weakening east to
west this evening into the overnight hours. A Small Craft Advisory
remains in effect for the nearshore zones during this time period.
High pressure will begin to build northeast over the area this
afternoon into the evening which will persist through Thursday
morning. Winds will gradually increase from the south on Thursday to
10-20 knots as another low pressure moves a warm front north across
Lake Erie. These winds will gradually shift to westerly and persist
at 10-20 knots through Saturday, though models continue to have
ample uncertainty with the exact progression of the low
pressure.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...Small Craft Advisory until 1 AM EST Thursday for LEZ147>149.
     Small Craft Advisory until 4 PM EST this afternoon for
     LEZ142>144.
     Small Craft Advisory until 10 PM EST this evening for LEZ145-
     146.

&&

SYNOPSIS...Griffin
NEAR TERM...Griffin
SHORT TERM...Campbell
LONG TERM...Campbell
AVIATION...Griffin
MARINE...Campbell
Hazardous weather outlook, Dec 22, 2:46 AM EST, 57 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
246 AM EST Wed Dec 22 2021

OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-230745-
Lucas-Wood-Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga-
Ashtabula Inland-Hancock-Seneca-Huron-Medina-Summit-Portage-Trumbull-
Wyandot-Crawford-Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-
Holmes-Knox-Ashtabula Lakeshore-Northern Erie-Southern Erie-
246 AM EST Wed Dec 22 2021

This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio, northwest Ohio and northwest Pennsylvania.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LEZ061-142>149-162>169-230745-
Ripley to Buffalo NY extending from 5NM off shoreline to US-
Canadian border-Maumee Bay to Reno Beach OH-
Reno Beach to The Islands OH-The Islands to Vermilion OH-
Vermilion to Avon Point OH-Avon Point to Willowick OH-
Willowick to Geneva-on-the Lake OH-Geneva-on-the-Lake to Conneaut OH-
Conneaut OH to Ripley NY-
Detroit River Lt. to Maumee Bay OH to Reno Beach OH beyond 5NM
offshoreline to US-Canadian border-
Reno Beach to The Islands OH beyond 5NM off shoreline to US-
Canadian border-
The Islands to Vermilion OH beyond 5 nm off shoreline to US-
Canadian border-
Vermilion to Avon Point OH beyond 5 nm off shoreline to US-
Canadian border-
Avon Point to Willowick OH beyond 5 nm off shoreline to US-
Canadian border-Willowick to Geneva-on-the-
Lake OH beyond 5NM off shoreline to US-Canadian border-Geneva-on-the-
Lake to Conneaut OH beyond 5 nm off shoreline to US-Canadian border-
Conneaut OH to Ripley NY beyond 5 nm off shoreline to US-
Canadian border-
246 AM EST Wed Dec 22 2021

This Hazardous Weather Outlook is for Lake Erie.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Low Water Advisories in Ohio, 2021Every low water advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.